Tags

Information for Healthcare Professionals: remicade (infliximab) for intravenous (iv) injection: warnings and adverse reactions – labeling changes

WARNINGS

Hypersensitivity
  • In rheumatoid arthritis, Crohn’s disease and psoriasis clinical trials, re-administration of Remicade after a period of no treatment resulted in a higher incidence of infusion reactions relative to regular maintenance treatment. In general, the benefitrisk of re-administration of Remicade after a period of no-treatment, especially as a reinduction regimen given at weeks 0, 2 and 6, should be carefully considered. In the case where Remicade maintenance therapy for psoriasis is interrupted, Remicade should be reinitiated as a single dose followed by maintenance therapy.

ADVERSE EVENTS

Clinical Studies Experience
  • Infusion reactions following re-administration: In a clinical trial of patients with moderate to severe psoriasis designed to assess the efficacy of long-term maintenance therapy versus re-treatment with an induction regimen of Remicade following disease flare, 4% (8/219) of patients in the re-treatment therapy arm experienced serious infusion reactions versus < 1% (1/222) in the maintenance therapy arm. Patients enrolled in this trial did not receive any concomitant immunosuppressant therapy. In this study, the majority of serious infusion reactions occurred during the second infusion at Week 2. Symptoms included, but were not limited to, dyspnea, urticaria, facial edema, and hypotension. In all cases, Remicade treatment was discontinued and/or other treatment instituted with complete resolution of signs and symptoms.
Post-marketing Experience
  • Adverse reactions have been reported during post approval use of Remicade in adult and pediatric patients. Because these events are reported voluntarily from a population of uncertain size, it is not always possible to reliably estimate their frequency or establish a causal relationship to Remicade exposure.
Infusion-related Reactions
  • In post-marketing experience, cases of anaphylactic-like reactions, including laryngeal/pharyngeal edema and severe bronchospasm, and seizure have been associated with Remicade administration.
  • Cases of myocardial ischemia/infarction and transient visual loss have also been rarely reported in association with Remicade during or within 2 hours of infusion.

Read the complete summary of MedWatch safety labeling changes at: http://www.fda.gov/Safety/MedWatch/SafetyInformation/ucm239986.htm

The North American Spine Society is committed to quality patient care through promotion of patient safety and prevention of medical errors. NASS monitors a variety of government and other resources for patient safety related notices that may be useful to our members. Information from these notices is also archived on the NASS website at http://www.spine.org/Pages/PracticePolicy/ClinicalCare/SpineSafetyAlerts/Default.aspx. This information is provided as a service for information and education only.